Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 65, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Sep 1, 2021, 2:34 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2021, 2:34 PM EDT (18:34 UTC)
- Expired
- Sep 1, 2021, 3:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Brookhaven radar (KOKX), 127 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
085
WHUS51 KBOX 011834
SMWBOX
ANZ256-273-011930-
/O.NEW.KBOX.MA.W.0065.210901T1834Z-210901T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
234 PM EDT Wed Sep 1 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island...
Ocean Waters from Montauk NY to Marthas Vineyard from 25 to 40 NM
offshore...
* Until 330 PM EDT.
* At 234 PM EDT, a severe thunderstorm capable of producing
waterspouts was located 22 nm southwest of The Coastal Waters
Southeast Of Block Island, moving northeast at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
The Coastal Waters Southeast Of Block Island.
LAT...LON 4077 7162 4078 7162 4101 7122 4061 7072
4047 7138
TIME...MOT...LOC 1834Z 230DEG 26KT 4061 7146
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
BWWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 1, 10:04 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 1, 10:04 AM EDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1004 AM EDT Wed Sep 1 2021
.SYNOPSIS...
The remnants of Ida approaching from the mid-Atlantic States will
result in showers developing across the region today. Torrential
rainfall along with the potential for rare high end type flooding
exists tonight into early Thursday as the remnants of Ida pass near
the southeast New England coast. Drier and cooler conditions arrive
later Thu/Thu night and linger into the beginning of the Labor Day
weekend, with a touch of fall Thu night into Sat. Then temperatures
moderate Sunday, Monday and Tuesday, along with a low risk for a few
showers from time to time, but not a washout.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
10 AM Update...
Not much change to previous forecast, as it remains on track
with latest radar trends, satellite and surface observations. A
few observations...
1) convection breaking out along the warm front off the NJ coast
and south of Long Island. Will be watching this activity
tonight, as warm front lifts northward toward the south coast
and into southern RI and southeast MA. Convection will remain
south of New England during the daylight hours, given NE flow.
2) remnant circulation of Ida becoming extra/post tropical over
WVA, as strong upper level jet streak over New England
increasing the baroclinicity over Ida and the environment
downstream, as seen on the SPC mesoanalysis 850/925 mb thermal
packing. This will be the area of torrential rain that moves
into CT/RI/MA tonight, but likely not arriving until after 00z
across western MA/CT and toward midnight for the remainder of
the region.
3) will be considering a wind advisory tonight for southern RI
into southeast MA, as model soundings suggest G35-40 kt possible
in the warm sector. Ditto for northeast MA including Boston,
north of the surface low NE winds may gusts 35-40 kt early Thu
morning. While these speeds are below wind advisory criteria,
concerned that saturated ground and fully leaved trees will
yield a lower threshold for wind/tree damage. Will chat more
about this later.
Earlier discussion below.
====================================================================
4 AM Update...
* Showers develop this morning into early afternoon
The remnant circulation of Ida over the Appalachians early this
morning will lift northeast into the mid-Atlantic States by late
afternoon. A mid level warm front extended eastward from Ida/s
remnants will lift northward today. The result will be a decent band
of mid level frontogenesis moving across our region from south to
north today. Showers will overspread most areas this morning into
early afternoon from south to north. Brief pockets of heavy rain are
possible with this activity given a decent band of mid-level
frontogenesis, but the widespread torrential rain/flood threat will
hold off until tonight into early Thursday. The Cape and Islands may
see a round or two of showers today, but may also see an extended
period of dry weather given their further removed from the deeper
moisture/forcing today.
Temperatures today will mainly be in the upper 60s to the lower 70s
with the clouds and showers. However, temperatures may briefly reach
the middle to upper 70s across parts of eastern MA and especially
the Cape/Islands before any rain arrives.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Highlights...
* Potential for rare/high impact type flooding tonight into Thu
* Widespread 3-5" rainfall amounts with isolated 6-7" possible
* Low risk of a tornado near the south coast overnight
Details...
The potential exists for a relatively rare/high impact type of
flooding across portions of southern New England overnight into
early Thursday. We will discuss this in more depth below.
1) Timing:
The intact remnant circulation of Ida will continue to lift
northeast into southern New England tonight. Tropical moisture with
Pwats in excess of 2 inches will combined with winter-like jet
dynamics; which will set the stage for a rather anomolous heavy
rain/flood event. The guidance indicates 50 to 70 units of omega in
the 700 mb layer with near record high Pwats across the southeast
New England coast. Appears the widespread torrential rainfall will
arrive across western MA/CT between 6 and 10 pm and then across
eastern MA/RI between 10 pm and 2 am. Fortunately, this system is
progressive and the bulk of the torrential rain will end across
western MA/CT between 4 and 8 am Thu and then across eastern MA/RI
between 8 am and 11 am across eastern MA/RI. Partial clearing should
occur across most of the region Thu afternoon with temps in the
upper 60s to lower 70s and a gusty north wind.
2) Torrential Rain/Rare High End Flood Potential:
Given the winter-like jet dynamics with near record high Pwats a
widespread 2.50 to 5 inches of rain seems like a good bet across a
good chunk of the region. In fact, isolated 6-7 inch amounts can not
be ruled out. There is uncertainty though on where the axis of
heaviest rain sets up. The Global models seem to focus the heaviest
QPF near the track of the closed 700 mb low/strong mid level
frontogenesis as we often see during the cool season. However, the
high resolution models focus the axis of heaviest rainfall near and
north of the surface warm front basically south of the MA Turnpike.
We are favoring the high resolution models a bit given the
convective nature of the setup, so greatest risk for high end
flooding appears to be near and south of the MA Turnpike but can not
be ruled out further north as well.
The HREF is showing some probabilities of 3"+ amounts in less than 3
hours. This would exceed flash flood guidance especially given how
wet this summer has been with river/stream levels well above normal
for this time of year. If the higher end rainfall totals are reached
especially in vulnerable areas; the potential exists for a
relatively rare high end flood event in our region. This would
include the potential for very significant urban and small stream
Flash Flooding as well as significant River Flooding. Basement
flooding along with even a few road washouts would be possible. The
one positive is the progressive nature of the system, which will
make it difficult for high end isolated amounts to exceed 6 or 7
inches. That being said, the potential for high end flooding exists
across much of the region especially near and south of the MA
Turnpike.
3) Severe Weather Potential:
We will have to watch the track of the remnant circulation and the
associated warm front/triple point with the remnants of Ida. An
area of 500+ J/KG of Cape will edge onto areas near the south coast
during the overnight and early Thursday morning hours. 0-1 KM
helicity may exceed 300 units and the SPC SREF has low tornado
probabilities across areas near the south coast. As is usually the
case, these are low probability events given the mesoscale
ingredients that need to come together. However, there is the low
risk for a tornado near the the south coast as well as a waterspout
potential across our southern waters.
4) Period of Northeast Wind Gusts of 30-40 MPH possible:
Quite an impressive northeast LLJ of 40 to 50 knots is depicted to
the northwest of the circulation. While soundings are not conducive
for all of this wind to mix down, the potential for a period of NE
wind gusts of 30-40 mph exists late tonight into Thursday with the
greatest risk across eastern MA/RI. Given saturated ground and fully
leafed trees some power outages are possible.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
* Drier conditions behind the remnants of Ida to start the holiday
weekend
* Warming trend through the weekend and early next week
* Unsettled pattern expected next week
Friday and Saturday
High pressure builds in behind the remnants of Ida on Friday bringing
sunny skies and early fall like conditions to southern New England.
Afternoon high temperatures likely to top out in the mid to upper
70s on these days.
Sunday through next week
As high pressure shifts east late this weekend return flow from the
south will support a warming trend through the middle of next week.
Global models are hinting at a more active jet-stream next week
supporting an unsettled pattern. Next frontal system and
precipitation event may be in the Sunday night through Monday time
frame as global models hint at an upper-level disturbance moving
across the northeast. Stay tuned for details.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
14Z Update...no major changes to previous TAFs. Earlier
discussion below.
==================================================================
Today...Moderate Confidence. Showers across western CT will
spread east as the day progresses. VFR ceilings and
visibilities should persist through early afternoon when
ceilings and visibilities will begin to deteriorate to MVFR
beginning at the western terminals and spreading eastward.
Tonight...Moderate Confidence. Widespread heavy rain will result in
low end MVFR to IFR conditions. A few embedded thunderstorms will be
possible tonight especially south of the MA Turnpike. NE wind gusts
of 25 to 30 knots will develop after midnight.
Thursday...Moderate Confidence. Widespread heavy rain exits most of
the region from west to east between 10z and 16z. Conditions will
then improve to VFR a few hours after the rain exits as drier air
works into the region. N wind gusts of 20 to 30 knots with gusts up
to 35 knots along the coast.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR. Breezy.
Friday through Saturday: VFR.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Sunday: Mainly MVFR, with local IFR possible. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
* Gale Warnings overnight into Thu
Today...High Confidence. Weak pressure gradient will keep winds and
seas below small craft advisory thresholds today.
Tonight and Thursday...High Confidence. The remnant circulation of
Ida passing near the south coast overnight into Thursday will create
Gale force wind gusts and building seas across the waters overnight
into Thursday. Impressive 925 mb LLJ for this time of year should
allow for NNE wind gusts of 30 to 40 knots to develop after midnight
and shift to the N on Thu. Seas should build to between 7 and 11
feet. Gale Warnings are posted for most waters with Gale Watches
issued for Boston Harbor/Narragansett Bay. We also should mention a
few strong t-storms are possible overnight into early Thursday
morning near the south coast with the potential for a waterspout.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday through Saturday Night: Winds less than 25 kt.
Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from 2 PM EDT this afternoon through
Thursday afternoon for CTZ002>004.
MA...Flash Flood Watch from 2 PM EDT this afternoon through
Thursday afternoon for MAZ002>024-026.
RI...Flash Flood Watch from 2 PM EDT this afternoon through
Thursday afternoon for RIZ001>008.
MARINE...Gale Warning from 1 AM to 8 PM EDT Thursday for ANZ232>235-237-
254>256.
Gale Watch from late tonight through Thursday afternoon for
ANZ230-236.
Gale Warning from 4 AM to 8 PM EDT Thursday for ANZ231-250-251.
&&
SYNOPSIS...Frank/RM
NEAR TERM...Nocera/RM
SHORT TERM...Frank
LONG TERM...RM
AVIATION...Frank/Nocera/RM
MARINE...Frank/RMHazardous weather outlook, Sep 1, 4:32 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EDT Wed Sep 1 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-020845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 432 AM EDT Wed Sep 1 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232>235-237-254>256-020845- Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EDT Wed Sep 1 2021 ...GALE WARNING IN EFFECT FROM 1 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231-250-251-020845- Cape Cod Bay- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- 432 AM EDT Wed Sep 1 2021 ...GALE WARNING IN EFFECT FROM 4 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-020845- Boston Harbor-Narragansett Bay- 432 AM EDT Wed Sep 1 2021 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:26 AM EDT | Gale Watch | BOX | 31 hr | |
| Sep 1, 3:26 AM EDT | Gale Warning | BOX | 35 hr | |
| Sep 1, 3:29 PM EDT | Special Marine Warning | BOX | 61 min | |
| Sep 1, 4:00 PM EDT | Wind Advisory | BOX | Barnstable, Essex, Norfolk, Plymouth, Suffolk | 19 hr |
| Sep 1, 4:13 PM EDT | Special Marine Warning | BOX | 62 min | |
| Sep 1, 4:52 PM EDT | Severe Thunderstorm Warning | BOX | Nantucket | 38 min |
| Sep 1, 5:10 PM EDT | Special Marine Warning | BOX | 65 min | |
| Sep 1, 5:49 PM EDT | Special Weather Statement | BOX | Nantucket | 41 min |
| Sep 1, 6:09 PM EDT | Special Marine Warning | BOX | 66 min | |
| Sep 1, 7:57 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 12 hr |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.